Acetaminophen Overdose and Liver Damage

Acetaminophen Overdose and Liver DamagePercodan is a brand name of a drug comprised of the synthetic opioid painkiller oxycodone and the milder pain reliever acetaminophen. It is well known that an overdose of oxycodone can be fatal; what is less well known is that an overdose of acetaminophen can also be fatal, but for a different reason. While death from oxycodone overdose is invariably caused by depressed breathing, overdose of acetaminophen can cause severe liver damage that can be permanent and, in the worst cases, fatal. Acetaminophen toxicity is one of the most common causes of poisoning and is the most common cause of acute liver failure.

Using Percodan exactly as directed by a doctor is unlikely to result in acetaminophen toxicity. However, recreational abuse of Percodan typically involves using high doses of the drug on a regular basis; this practice puts the user at a greatly increased risk of acetaminophen toxicity, liver damage and acute liver failure.

Accumulation of Acetaminophen in the Liver

Acetaminophen accumulates in the liver, so acetaminophen toxicity can result from either a one-time overdose or a gradual accumulation caused by using more moderate doses over time. Acetaminophen toxicity resulting from a one-time overdose occurs with medications, such as Tylenol, in which acetaminophen is the primary active ingredient. However, acetaminophen toxicity resulting from a one-time overdose of Percodan would require a massive dose of Percodan, which would probably cause death anyway from depressed breathing due to oxycodone overdose. Therefore, this scenario, while theoretically possible, is unlikely. What is more likely is that a person addicted to Percodan will continue to use large doses of the drug on a regular basis so that acetaminophen toxicity develops slowly over time.

Warning signs of acetaminophen toxicity in the early stages include the following:

  • Nausea
  • Sweating
  • Vomiting
  • Pain in the upper right quadrant of the torso

The more advanced stages of acetaminophen toxicity result in damage to the liver and other organs, especially the kidneys. The extent of the damage can only be properly assessed by a physician. The final stage of acetaminophen toxicity can result in death.

Increased Risk of Liver Damage in Alcoholics

Alcoholics and heavy drinkers are already at an increased risk of liver damage due to the effects of heavy, chronic alcohol consumption. A liver that has been compromised by alcohol related damage may be more susceptible to the effects of acetaminophen toxicity. However, the primary reason that alcoholics are at an increased risk for acetaminophen toxicity is the fact that heavy, chronic alcohol consumption alters the way that the liver metabolizes acetaminophen and thereby increases its toxicity. The practical results of this phenomenon are that a dose of acetaminophen that is safe for a non-alcoholic may be enough to cause acetaminophen toxicity in an alcoholic or heavy drinker.

Questions about Acetaminophen?

Treatment is available for addiction to hard drugs like Percodan and alcohol. Overcoming addiction through professional treatment can help you to avoid the worst consequences of addiction, including death from liver damage. If you have any questions about acetaminophen and liver damage, or if you would like help finding treatment for alcoholism or Percodan addiction, call our toll-free helpline today. Counselors are available 24 hours a day to answer any questions you may have and to help you find the treatment you need.